To the Editor.—
Bacci et al reported a case of cardiac arrest in a 63-year-old woman 15 minutes after an intravenous dose of 300 μg of levothyroxine (1981;245:920). They considered one possible mechanism for the cardiac standstill to be a direct effect of levothyroxine on cardiac cellular metabolism. The authors essentially invited similar case reports with the suggestion that more such reports might necessitate reconsideration of current recommendations for levothyroxine therapy in myxedema coma.The patient was reported to have had blood gas values on room air and on nasal oxygen at 2 L/min that showed hypoxemia and hypercarbia with mild acidosis. No reference was made to the time relationships between the arterial blood gas measurements, duration of oxygen therapy, and the episode of cardiac standstill. It is possible that more severe respiratory acidosis developed in the patient as a result of oxygen administration without assisted mechanical ventilatory support. This
Georgitis WJ, Hofeldt FD. Myxedema Coma and Cardiac Arrest. JAMA. 1982;247(7):980. doi:10.1001/jama.1982.03320320020020
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: